Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS Hastings, NE

September 5, 2005Phelps County, Nebraska

NWS Hastings, NE issued this flash flood warning at Sep 5, 2005, 7:08 PM CDT for Phelps County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2005, 7:08 PM CDT (00:08 UTC)
Expired
Sep 6, 2005, 1:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Phelps County, NE

The radar

The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 060010
FFWGID
NEC137-060615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT MON SEP 5 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 115 AM CDT

* AT 702 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
  HEAVY RAIN 10 MILES NORTHWEST OF LOOMIS...OR ABOUT 14 MILES
  SOUTHEAST OF LEXINGTON....MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWEST PHELPS COUNTY

RADAR ESTIMATES RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN IN 
NORTHWEST PHELPS COUNTY.  EMERGENCY MANAGEMENT OFFICIALS REPORTED 
WATER COVERING COUNTY ROADS IN NORTHWEST PHELPS COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY...AND YOU MAY BE SWEPT AWAY. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4067 9962 4036 9961 4037 9920 4065 9919

$$
FAY
2 follow-up statements
000 
WGUS73 KGID 060047
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
744 PM CDT MON SEP 5 2005

NEC137-060615-
PHELPS NE-
744 PM CDT MON SEP 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 AM CDT FOR PHELPS
COUNTY...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 9 MILES NORTH OF LOOMIS...OR ABOUT 14 MILES NORTHWEST OF
HOLDREGE...MOVING NORTHEAST AT 5 MPH.

RADAR ESTIMATES RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE 
OCCURRING IN PHELPS COUNTY.  RADAR ALSO ESTIMATES THAT RAINFALL 
AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN IN NORTHWEST PHELPS 
COUNTY...NORTH OF BERTRAND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  RISES IN WATER LEVELS CAN BE EXPECTED 
ALONG THE SPRING CREEK...DRY CREEK AND THE TURKEY CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4067 9962 4036 9961 4037 9920 4065 9919

$$

FAY
000 
WGUS73 KGID 060613
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
111 AM CDT TUE SEP 6 2005

NEC137-060621-
PHELPS NE-
111 AM CDT TUE SEP 6 2005

...THE FLASH FLOOD WARNING FOR PHELPS COUNTY EXPIRES AT 115 AM CDT...

THE RAIN HAS ENDED ACROSS PHELPS COUNTY...AND ADDITIONAL HEAVY 
RAINFALL IS NOT EXPECTED TONIGHT.  AREA STREAMS MAY STILL RUN HIGH 
OVER THE NEXT FEW HOURS...HOWEVER FLASH FLOODING IS NO LONGER 
EXPECTED.  

LAT...LON 4067 9962 4036 9961 4037 9920 4065 9919

$$

KING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:08 PM CDT, 4 hours earlier.

Area forecast discussion, Sep 5, 3:08 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT MON SEP 5 2005

.SHORT TERM...MAIN FORECAST CHALLENGE WILL BE POPS FOR THE NEXT
FEW PERIODS. MODELS DO NOT SEEM TO BE HANDLING THINGS WELL...BUT
SEEM TO AGREE THERE WILL BE A BOUNDARY IN THE AREA FOR THE NEXT
COUPLE OF DAYS. WITH WAVES COMING THROUGH WE STAND A GOOD CHANCE
OF GETTING RAIN OVER OUR CWA WITH PLENTY OF MOISTURE TO WORK WITH.
WENT TOWARD THE HIGHER ETA MOS POPS FOR THE NEAR TERM. WENT WITH
COOLER ETA MOS TEMPS THINKING GREATER AMOUNTS OF CLOUDS WILL KEEP
TEMPS DOWN. THERE IS A SEVERE THREAT TONIGHT WITH COMPLEX MOVING
IN...BUT NOT THE MOST FAVORABLE AS MID LEVEL FLOW IS WEEK AND
INSTABILITY IS NOT INCREDIBLE. HEAVY RAIN POTENTIAL IS GOOD. THINK
STORMS SHOULD MOVE ALONG FAST ENOUGH NOT TO CAUSE WIDESPREAD
FLOODING.

.LONG TERM...KEPT A DRY FORECAST AS WE SHOULD BE UNDER INFLUENCE
OF HIGH PRESSURE. TROUGH IN THE WEST IS KEPT FAR ENOUGH WEST TO
PREVENT SHORTWAVES IT KICKS OUT TO INFLUENCE OUR WEATHER TOO
MUCH...AT LEAST MY THINKING NOW. BY SATURDAY A PIECE OF ENERGY
MIGHT MAKE IT CLOSE ENOUGH FOR POPS...BUT EVEN THE ECMWF INDICATES
THIS MAY BE TOO FAR NORTH AND WEST...GFS KEEPS US BONE DRY. OF
COURSE THE TIMING AND PLACEMENT WILL BE DIFFICULT IN THE EXTENDED
WITH RELATIVELY SMALL FEATURES. HAVE A DIFFICULT ENOUGH TIME WITH
NEAR TERM WITH SMALLER FEATURES...SO ONLY RAISED POPS ON SATURDAY
TO THE BRINK OF SLIGHT POPS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

HEINLEIN
Hazardous weather outlook, Sep 5, 5:34 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
534 PM CDT MON SEP 5 2005

KSZ005>007-017>019-NEZ039>041-046>048-060>063-072>076-082>086-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-HAMILTON-GOSPER-PHELPS-
KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-
534 PM CDT MON SEP 5 2005

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS EVENING.
SEVERE THUNDERSTORMS ARE EXPECTED WITH LARGE HAIL THE SIZE OF
QUARTERS...60 MPH WIND GUSTS AND LOCALLY HEAVY RAINFALL THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT AS A
COLD FRONT MOVES INTO THE OUTLOOK AREA. THE PRIMARY HAZARDS WILL
BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDAY BEFORE
ENDING WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ049-064-077-087-061200-
POLK-YORK-FILLMORE-THAYER-
534 PM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD THROUGH THE
EVENING. SEVERE WEATHER IS POSSIBLE WITH THE PRIMARY HAZARDS BEING
LARGE HAIL THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT AS A
COLD FRONT MOVES INTO THE OUTLOOK AREA. THE PRIMARY HAZARDS WILL
BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDAY BEFORE
ENDING WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

FAY

In the hours before

Special weather statement, Sep 5, 5:07 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
507 PM CDT MON SEP 5 2005

KSZ005>007-017>019-NEZ039>041-046>048-060>063-072>076-082>086-060500-
JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-
SMITH KS-ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-
FRANKLIN NE-FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-
HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE-MERRICK NE-
NANCE NE-NUCKOLLS NE-PHELPS NE-SHERMAN NE-VALLEY NE-
WEBSTER NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
769 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 6 COUNTIES

IN NORTH CENTRAL KANSAS

JEWELL                MITCHELL              OSBORNE
PHILLIPS              ROOKS                 SMITH

IN NEBRASKA THIS WATCH INCLUDES 20 COUNTIES

IN CENTRAL NEBRASKA

GREELEY               HOWARD                MERRICK
NANCE                 SHERMAN               VALLEY

IN SOUTH CENTRAL NEBRASKA

ADAMS                 BUFFALO               CLAY
DAWSON                FRANKLIN              FURNAS
GOSPER                HALL                  HAMILTON
HARLAN                KEARNEY               NUCKOLLS
PHELPS                WEBSTER

THIS INCLUDES THE CITIES OF...ALMA...ARAPAHOE...AURORA...
BEAVER CITY...BELOIT...BLADEN...BLUE HILL...BURR OAK...
CAMBRIDGE...CAMPBELL...CENTRAL CITY...CLAY CENTER...COZAD...
DOWNS...EDGAR...ELWOOD...FAIRFIELD...FRANKLIN...FULLERTON...
GENOA...GOTHENBURG...GRAND ISLAND...HARVARD...HASTINGS...
HILDRETH...HOLDREGE...JEWELL...KEARNEY...KENSINGTON...LEXINGTON...
LITCHFIELD...LOUP CITY...MANKATO...MINDEN...NELSON...ORD...
ORLEANS...OSBORNE...OXFORD...PHILLIPSBURG...PLAINVILLE...
RED CLOUD...SCOTIA...SMITH CENTER...SPALDING...ST. PAUL...
STOCKTON...SUPERIOR...SUTTON AND WOLBACH.

WESELY
Local storm report, Sep 5, 5:25 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             SMITHFIELD              40.57N 99.74W
09/05/2005  0.88 INCH        GOSPER             NE   PUBLIC

0523 PM     HAIL             SMITHFIELD              40.57N 99.74W
09/05/2005  1.00 INCH        GOSPER             NE   PUBLIC

&&

MONTEFUSCO
Local storm report, Sep 5, 6:33 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             8 N BERTRAND            40.64N 99.63W
09/05/2005  0.75 INCH        PHELPS             NE   TRAINED SPOTTER

&&

MONTEFUSCO
Local storm report, Sep 5, 7:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     6 S OVERTON             40.65N 99.54W
09/05/2005  70 MPH           PHELPS             NE   LAW ENFORCEMENT

            HAIL 0.75 INCHES IN DIAMETER ALSO FALLING.

&&

LAWRENCE

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:14 PM CDTSevere Thunderstorm WarningGIDGosper22 min

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.